Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Taking iron for hair loss, have regular periods. What else is the reason for hair loss?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
Hi Doctor,
I am married and 28 years old. My height is 163 cm and weight is 70 Kgs.
I am having hair loss problem. I am taking some iron tablets under doctor's advice. Some time its ok. Only few strands will go off while combing. But most of the times I am still losing more strands. I have my periods regularly for every 30 days (approximately I am getting my periods after every 30 days). So, what else will be the reason for the hair loss?? Kindly advise.
Posted Sat, 5 May 2012 in Hair Loss
Answered by Dr. Sudarshan 32 minutes later
Thanks for posting your query.
As I believe that more information can help a physician help a patient better, I would request you to answer the following questions:
•     Approximately how many hairs do you lose daily?(As upto 100 hairs are lost normally per day.)
•     Do you have dandruff/scaly scalp?
•     Do you have itching in your scalp?
•     Is there any visible abnormality of scalp?
•     Which part of scalp you are having hair loss?(frontal/temporal/diffuse)
•     Have you done your haemoglobin levels recently?
•     Any history of recent illness /fever?
•     Did you have a surgery or accident recently? Or have you been under emotional stress recently?
•     Do you have children? If yes, what is their age?

I would suggest that a few basic investigations like a complete blood count and erythrocyte sedimentation rate be done. A physical examination is a must before any conclusion can be reached and therapy can be started.
I would suggest that you visit your general physician or a dermatologist so that you can be examined and appropriate therapy can be prescribed.

Awaiting your response.

Dr Sudarshan.
Above answer was peer-reviewed by
Follow-up: Taking iron for hair loss, have regular periods. What else is the reason for hair loss? 23 minutes later
I am not sure of the no. of strands, but some considerable strands goes off and I dont think its normal, Cos earlier I was not used to lose that much hair.
I had dandruff but now its okay.
Sometimes its itchy.
No visible abnormality on the scalp.
Not specifically on some place of the scalp I am losing hair. Its overall.
Haemoglobin level was normal in the recent test (took the test around 6 months back).
No history of fever/illenss/accident/stress
No children.

Kindly advise.
Answered by Dr. Sudarshan 21 hours later

You are most probably suffering from diffuse hair fall.

You need to follow a general nutritious diet. Eat 1 fruit every day. You can have some dry dates, anjir, and other dry fruits. Increase the consumption of complex carbohydrates like whole wheat, millet (jowar) and barley (bajra). Reduce the amount of sugars consumed. Consume raw fruits and vegetables in form of salads and raitas in every meal. These provide adequate vitamins, minerals and fiber. Have regular meal timings. Drink plenty of water (6-8 glasses) in a day. This diet will also help in hair fall.

You can take vitamin supplements capsules containing Biotin, cysteine, methionine as it helps in diffuse hair loss in your case.

Avoid excessive hot water for bathing.

Avoid harsh shampoos.

Avoid hair cosmetics and hair procedures if you are on any (like straightening).

A visit to nearest dermatologist will help in close up and physical examination of scalp and hairs and specific treatment can be given.

Mesotherapy is a new treatment for hair loss it can be done at dermatology clinic by the doctor.

Also Hemoglobin levels need to be done.
Thyroid function tests - TSH (Thyroid Stimulating Hormone) and T3, T4 needs to be done.

Hope this helps.

Please accept my answer if you don’t have any further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor